Nebraska, 2025

Hail and Damaging Winds in Nebraska, June 22, 2025

June 22, 2025 · NWS CYS · 7 events in 2 counties and zones

Thunderstorms developed near the Wyoming and Nebraska border and quickly became severe as they moved into western Nebraska during the afternoon of June 22nd. Very large hail and wind gusts up to 70 mph were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
$30,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms developed near the Wyoming and Nebraska border and quickly became severe as they moved into western Nebraska during the afternoon of June 22nd. Very large hail and wind gusts up to 70 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 22, 2:08 AM MST, 1 hour 57 minutes earlier. Its key messages:

  • Hot temperatures will continue today for the southern Nebraska Panhandle before much cooler air arrives tonight.
  • Cooler temperatures expected for most of next week behind the Pacific cold front.
  • Showers and thunderstorms will return to the area as early as this afternoon, with most of the activity expected late Monday through Wednesday night.
Area forecast discussion, Jun 22, 2:08 AM MST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
308 AM MDT Sun Jun 22 2025

.KEY MESSAGES...

- Hot temperatures will continue today for the southern Nebraska
  Panhandle before much cooler air arrives tonight.

- Cooler temperatures expected for most of next week behind the Pacific
  cold front.

- Showers and thunderstorms will return to the area as early as
  this afternoon, with most of the activity expected late Monday
  through Wednesday night.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 250 AM MDT Sun Jun 22 2025

Current surface observations and IR Satellite loop shows a
surface cold front near, or just north of, the North Platte
River valley. Winds have shifted into the north with lowering
temperatures and some low stratus clouds around Douglas and
Lusk and north of Chadron Nebraska. Expect this front to
continue sliding southward across the area this morning and then
stall around the Interstate 80 corridor this afternoon. This
will make forecast high temperatures tricky since readings will
likely be in the upper 80s to around 90 ahead of the front, but
will drop quickly into the 60s and 70s behind the front. Based
on ensemble spreads for temperatures today, trended forecast
towards the slower/stalling front solution with highs likely in
the mid to upper 80s to low 90s southeast of a Laramie to
Chadron Nebraska line. Further west and northwest, kept upper
60s to mid 70s in the forecast. A marginal risk for strong to
severe storms remains over far east central Wyoming and the
northern Nebraska Panhandle. High res guidance continues to be
consistent in showing widely scattered thunderstorms developing
after 3 PM this afternoon from Niobrara and Goshen counties,
with thunderstorms lifting northeast towards Chadron Nebraska
and Dawes county by the evening hours. 0-6 km shear will be
plentiful and generally between 40 to 50 knots. Available
instability will be more marginal with SBCAPE forecast to be
around 1000 j/kg at best. 0.50 to 1.5 inch hail and brief strong
gusty winds look to be the most likely with these
thunderstorms.

Much cooler air spreads across the rest of the area tonight.
Can't rule out a few of the more sheltered valleys seeing some
frost or near freezing temperatures by early Monday morning.
Models have not trended cooler with the last few runs, so not
expecting a widespread event. At this time, kept lows
temperatures around 35 to 38 degrees for Rawlins, Dixon,
Saratoga, and Laramie. Chilly further east for this time of the
year with lows in the 40s to near 50.

For Monday, much cooler across the whole forecast area with
highs in the 70s for most locations and even some upper 60s in
the higher elevations along and west of the I-25 corridor.
Models are no longer showing a low stratus deck through the day
with decent low level boundary layer mixing through the evening
hours and a strong temperature inversion around 700mb. This
inversion should cap deep convection for most of the day.
However, showers and thunderstorms are possible later in the
day with increasing elevated CAPE and a weak disturbance aloft
lifting northeast across the Front Range. Increased POP between
25 to 50 percent for showers and thunderstorms Monday evening.

Slightly warmer on Tuesday as the remnant stationary front
lifts northeast as a warm front. With moisture in place and more
the ample instability, will have to monitor severe thunderstorm
potential for most of the high plains Tuesday afternoon and
evening. SPC currently has a day 3 slight risk for areas along
and east of the Laramie Range.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY NIGHT/...
Issued at 305 AM MDT Sun Jun 22 2025

Long range portion of the forecast looks on track with broad
southwest flow aloft. Looking at an active start to the long
term forecast before weather calms for the end of the week. A
blocking high over the east coast will cause an upper-level
trough to stall over the Great Basin for the first half of the
work week. Cooler temperatures as well as wetter weather can be
expected as the trough sits west of the CWA. Southwest flow will
dominate Tuesday through Wednesday, allowing some Pacific
moisture to creep into the mid- levels. Shortwaves moving
through the trough will supply the synoptic lift needed to
trigger showers and thunderstorms. Wednesday looks to be the
last good chance for precipitation, with another round of storms
possible during the day. Given the trough and storm chances,
high temperatures will be slightly below average through mid-
week.

Heading into the later half of the week, the upper-level trough will
weaken, allowing a weak ridge to build in over the high plains. As a
result temperatures will increase back up to average for the end of
June. Subsidence under the weak ridge will keep most precipitation
chances at bay, leading to mostly sunny skies on Thursday and
Friday. Hot temperatures are possible by next weekend as the
broad upper level ridge to our south amplifies northward and
strengthens.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1007 PM MDT Sat Jun 21 2025

Southwest flow aloft will continue, while a Pacific origin cold
front enters the forecast area Sunday afternoon.

Wyoming TAFS...Clear skies will prevail until 15Z Sunday, then
clouds will be scattered around 12000 feet. Winds will gust to
35 knots after 15Z Sunday.

Nebraska TAFS...Clear skies will prevail until 18Z Sunday,
except for ceilings near 1500 feet at Chadron and Alliance from
10Z to 14Z, then scattered to broken clouds from 6000 to
10000 feet will occur after 18Z Sunday. Thunderstorms will be
in the vicinity of Chadron and Alliance after 00Z. Winds will
gust to 30 knots after 19Z Sunday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...TJT
LONG TERM...SF/TJT
AVIATION...RUBIN
Hazardous weather outlook, Jun 22, 3:05 AM MST, 1 hour before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
405 AM MDT Sun Jun 22 2025

NEZ019>021-054-055-WYZ101-103>106-109>119-231015-
Scotts Bluff County-Banner County-Morrill County-Kimball County-
Cheyenne County-Converse County Lower Elevations-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
405 AM MDT Sun Jun 22 2025

This hazardous weather outlook is for the southern Nebraska
panhandle...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Much cooler air will spread across the region later tonight and
tonight. There is a chance for some patchy frost or temperatures
tonight approaching freezing, mainly for the more sheltered
valleys west of the Interstate 25 corridor.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Thunderstorms will return to the area late Monday afternoon
and continue each day through Wednesday. There is a slight risk
for severe thunderstorms Tuesday afternoon with additional strong
to severe thunderstorms possible on Wednesday.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-095-096-WYZ102-107-108-231015-
Dawes County-Box Butte County-Northern Sioux County-
Southern Sioux County-Niobrara County-East Platte County-
Goshen County-
405 AM MDT Sun Jun 22 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

There is a marginal risk for strong to severe thunderstorms later
this afternoon and into this evening. A few storms may contain
large hail and brief gusty winds.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Thunderstorms will continue each day through Wednesday. There is
a slight risk for severe thunderstorms Tuesday afternoon with
additional strong to severe thunderstorms possible on Wednesday.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The Cheyenne radar (KCYS), 125 km away, was scanning. The volume nearest the first event began at 11:04 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Banner

When
June 22, 4:05 AM MST
Where
Banner County, 17 mi E of Harrisburg
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.550, -103.411

Estimated wind gusts 60 to 70 mph, along with large hail.

Hail, Banner

When
June 22, 3:38 PM MST to 3:44 PM MST
Where
Banner County, 5 mi W of Harrisburg
Measured
2 in hail
Property damage
$20,000
Crop damage
$10,000
Reported by
Storm Chaser
Coordinates
41.560, -103.840

Video NW of Harrisburg. Photos sent to office with windows broken and large branches down.

Hail, Banner

When
June 22, 3:38 PM MST to 3:44 PM MST
Where
Banner County, 1 mi NE of Harrisburg
Measured
1.75 in hail
Reported by
Public
Coordinates
41.560, -103.730

Several reports of golf ball sized hail near and in Harrissburg.

Hail, Morrill

When
June 22, 4:19 PM MST to 4:30 PM MST
Where
Morrill County, 1 mi SSE of South Bayard
Measured
3 in hail
Reported by
Storm Chaser
Coordinates
41.700, -103.310

Storm chaser reported 3 inch diameter hail in western Morrill County.

Thunderstorm Wind, Morrill

When
June 22, 4:30 PM MST
Where
Morrill County, Bridgeport
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Crop damage
$20,000
Reported by
Emergency Manager
Coordinates
41.670, -103.100

Wind-driven hail event with widespread damage across the Bridgeport area. Broken windows, crops stripped, large trees and power poles downed.

Hail, Morrill

When
June 22, 4:30 PM MST
Where
Morrill County, 1 mi N of Bridgeport
Measured
2.25 in hail
Reported by
Public
Coordinates
41.684, -103.100

Public reported hail in excess of 2 inches.

Thunderstorm Wind, Morrill

When
June 22, 4:45 PM MST
Where
Morrill County, 6 mi NNE of Alden
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
41.630, -102.980

Union Pacific Railroad site reported a peak gust of 63 mph shortly after the warning was issued.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1274590, 1263481, 1263482, 1263483, 1263484, 1274591, 1263485.